Hepatitis C Community
hemoglobins again
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

hemoglobins again

Well it is a week later and I am down to 8.8 on this past monday. its Thursday and I am weaker, having hard time breathing again and I am worried. I an getting the headache again and no energy. I am gonna try to wait it out till Monday the 8th to get tested again but darn it is such a terrible feeling and that is 4 days away, plus I wont gwt results till Tuesday. Ugh. I feel like crap and i'm sick of it. This tx is hard.
10 Comments Post a Comment
Blank
1840891_tn?1383280315
An HGB of 8.8 sounds really difficult! I know I felt awfully tired at much higher levels than that. Are you on procrit yet? My doctor prescribes it when the HGB drops below 10. Mine stopped dropping just above that level so I don't have experience with what you are going through. I hope someone who knows more will come along soon, as I'm not sure of what is the protocol for that kind of number. Take good care of yourself and don't push yourself at all while your levels are so low.
Blank
190885_tn?1333029491
8.8 is a drag but not too low.....hang in there....take it easy....the breathing thing will most likely be with you for a while even post tx...took me months post tx to beat that....before tx i never realized what it was like to be anemic...i really learned that one...but i'm so glad the drugs worked like that for me...makes me also realize how difficult it must be for mountain climbers that go up into that thin air..what kind of shape those folks have to be in to reach those peeks without passing out in the thin air...and how sick they must feel.....the 8s will be fine if you can take it easy...in fact what your feeling is a good feeling...a feeling of beating hep c!!!   good luck.....billy
Blank
Avatar_f_tn
Thanks for the info. I hv been on procrit previously. Was hopin to stay on it after transfusion sept 7 but dr took me off when I went back up to 10.7. I think I will b back on it next week.  Just hope I can stay above 8 till then. I feel like I'm goin downhill while I'm waitin. I had to lay down just after puttin one load of laundry in dryer. It is so tiresome.
Blank
Avatar_f_tn
U r right the tx is working. My viral load is down from 4 &1/2 million to undetectable . Finished incivek sept 12. Hv 31 weeks left on peg and ribavirin.
Blank
766573_tn?1365170066
8.8 is definitely like walking in quick sand, that's for sure. On the brighter side, at least your Hgb is not dropping as rapidly as it was. If I read your other post about this topic right your Hgb was 9 in your 30 Sep post. And you dropped your Riba to 600.

I know you mentioned the Procrit was intermittent and would probably be permanent. How is that working out? Have you asked your doctor what the next step is now that you are at 8.8 and 600 mg of Riba?

It is difficult to encourage you to be persistent about obtaining at minimum a once weekly prescription for Procrit since from what it sounds like your doctor is following the Teleprevir Protocol.

The gist of it is that Procrit was not used during the trials and anemia was largely managed by Riba dose reduction. It was found SVR was unaffected by Reduced Ribavirin.

http://www.clinicaloptions.com/Hepatitis/Treatment%20Updates/HCV%20New%20Agents/Module/Practical_Guide/Pages/Page%206.aspx

_________
Pep talk:

Having said that waiting until your Hgb drops low enough to require a transfusion does not sound like a very effective plan for managing your anemia for 48 weeks of therapy. Even if it has been proven that people can function at such low Hgb levels there is no reason you should have to bounce back and forth (or up and down) like that.

Initially I was so glad to be off the Incivek that I literally felt better. Like you, my anemia kicked in week or two after the Incivek. It went undetected and became difficult to manage since at the 12 week point on Incivek we have fewer labs. I could barely walk up the stairs. Everything in my house was falling by the wayside. My husband was stressed because I was stressed.

I think you should talk to your doctor and tell him you felt better when your Hgb was higher. There is a lot to be said for using Procrit to improve the quality of life. You being more active and a tad more energetic might make treatment more tolerable. You should not have to live your life centered around your side effects. Waiting for the weekend so you can go to the ER is no way to live.

I appreciate this may be out of your comfort zone but the only way I see around this is being firm with your doctor, or consulting with your GP or perhaps even with a hematologist. I am sorry this is happening but it does not have to be like this. Just because it was one way in a trial does not mean you should have to feel like you are sleep walking for the next 30 or so weeks.

End of Pep Talk :)
Blank
Avatar_f_tn
Thanks for the pep talk. I appreciate it. My husband is stressed out. He helps around house but i can't stand that I don't even feel like doin a load of dishes or folding laundry. I'm missing out on so much. I thought once incivek was over I would be ready for anything.

Now on the medicine note:
they only cut riba to 600 for a week. I am taking 1200 mg a day since it went up the first time.
I hv gone up and down from 10.7 to9.5 to 9 down below 8. I was hospitalized sept 5 for oassing bloid and had transfusion on sept 7. That put me up to 10.7 and dr took me off procrit. If she would hv kept me on it I would probly hv stable levels all this time. Since they ck blood weekly it should b more manageable but I feel like procrit isn't working this time. However with that said I don't feel like I want to spend Saturday or Sunday at the er just to ck bloodcount. They ck it Monday, I also see dr Monday. But it will b Tuesday before they get test results.
I'm gonna try to hang in there until then. I figure if it gets too low I hopefully wont feel any worse.
Blank
179856_tn?1333550962
Procrit takes a few weeks to work. If in the interim the doctor orders a transfusion that's one thing but obviiously you need to be on it to maintain.

I was only on SOC but my hemo tanked at week 2/3 and I stayed on it for
69 more weeks. It carried me through.

Good luck dont give up!

Blank
Avatar_f_tn
Thank you. I am hoping they will keep me on procrit to maintain.
I hv 31 weeks left of Pegasys and Ribavirin. I know the ribavirin is the culprit for the drop in bloodcounts but I hv to hv it to keep the tx going. This is a hard tx, I wouldn't suggest it to anyone that has other health issues ti deal with. It is too much like chemo. I am now losing my hair as well.
Blank
179856_tn?1333550962
Dont worry Pigletie....I lost 75 - 80% of my hair It grew back just fine. Just do what you have to do day to day.............you'll make it.   :)
Blank
766573_tn?1365170066
8.8 Hgb on 1200 mg of Riba is actually pretty good ~ especially if you are still waiting for the Procrit to completely kick in and do its stuff. Quite often when it does it can take a maintenance dose to keep your Hgb at acceptable levels. The good thing is you are having weekly CBCs.

If this one dose of Procrit does not quite do the trick and it is looking like they might want to reduce your Riba again as a result then you might want to be more direct and come right ask for a prescription for Procrit somewhere along the way rather than hoping they will keep you on it.

This does not mean you would necessarily have to automatically administer Procrit once a week. Since you are having weekly CBCs there may be some times when you may not need a shot. imo the idea is to establish some kind of routine that is a little more stable over the next 31 weeks that will keep you a little more functional, worry free and on your full dose of Riba (or close to it).
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank